Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 44, NWS Memphis, TN

June 23, 2017Cross County, Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 23, 2017, 5:45 AM CDT for Cross County, Lee County, St. Francis County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 5:45 AM CDT (10:45 UTC)
Expired
Jun 23, 2017, 8:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Cross County, AR, Lee County, AR, St. Francis County, AR

The radar

The Little Rock radar (KLZK), 111 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

195 
WGUS54 KMEG 231045
FFWMEG
ARC037-077-123-231345-
/O.NEW.KMEG.FF.W.0044.170623T1045Z-170623T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
545 AM CDT FRI JUN 23 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Lee County in eastern Arkansas...
  Western St. Francis County in eastern Arkansas...
  Southern Cross County in eastern Arkansas...

* Until 845 AM CDT

* At 544 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Forrest City, Wynne, Palestine, Village Creek State Park, Caldwell,
  Colt, Wheatley, Moro, Garret Grove, Fair Oaks, New Salem, Slonikers
  Mill, Fitzgerald Crossing, Mc Donald, New Castle, Goodwin, Mc
  Elroy, Gill, Hawkins and Horton.

LAT...LON 3500 9112 3500 9105 3526 9104 3529 9056
      3468 9104 3469 9105 3473 9105 3474 9110
      3487 9110 3487 9112 3491 9112 3491 9115

$$
1 follow-up statement
795 
WGUS74 KMEG 231248
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
748 AM CDT FRI JUN 23 2017

ARC037-077-123-231258-
/O.CAN.KMEG.FF.W.0044.000000T0000Z-170623T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AR-St. Francis AR-Cross AR-
748 AM CDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LEE...WESTERN ST. FRANCIS
AND SOUTHERN CROSS COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3500 9112 3500 9105 3526 9104 3529 9056
      3468 9104 3469 9105 3473 9105 3474 9110
      3487 9110 3487 9112 3491 9112 3491 9115

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:48 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 23, 3:48 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 AM CDT Fri Jun 23 2017

.DISCUSSION...

The remnants of Cindy remain the focus for this forecast update.
Early morning satellite and radar trends show an increase in
convection to the Northeast of the center of circulation. The
HRRR model seems to have a very good handle on this
development...although it seems to have the low/Cindy a bit too
far North. WPC 24hr QPF totals are below 3 inches with 3 and 6 hr
Flash Flood guidance of 2.5-3.5 inches and 3-4 inches
respectively. Observed three hour rainfall rates associated with
the convection in East Arkansas are increasing but remain below
1.5 inches per hour. Precipitable water values in excess of two
inches...may result in rain rates as high as 2 inches per hour
over the next few hours. Vertical wind profiles near and West of
the Mississippi are more unidirectional than they are farther East
supporting training of showers/thunderstorms. However as the
low/Cindy moves to the Northeast...the focus for the any training
storms should shift East. Not very confident that the ongoing
Flash flood watch is warranted...but with the recent convective
development and coordination with surrounding offices decided to
not make any changes.

The Storm Prediction Center has included a small portion of West
Tennessee and Northeast Mississippi...mainly near the Tennessee
River and Alabama state line in a Slight Risk for severe
thunderstorms today. Farther West to the Mississippi River there
is a Marginal risk. The main threat will be brief tornadoes to the
East of the center of circulation where vertical shear is
maximized.

Highs today...and for the next 5 days or more should remain below
normal. Some guidance even keeps far Northern portions of the
Midsouth in the 70s for highs early next week. That seems unlikely
in late June...so I tacked on a couple degrees to guidance during
that timeframe. After midweek high temperatures should rebound
back to within a couple degrees of normal...generally in the upper
80s. After Cindy moves out of the area this evening and a cold
front shifts through the area tonight there does not appear to be
any enhanced chance of rain for the next 7 days. No plans to add
anything to the HWO.

30

&&

.AVIATION...
06Z TAFs

Center of Tropical Depression Cindy is centered near Shreveport,
La. This tropical depression is expected to move northeast between
Jonesboro and Memphis on Friday and move northeast towards
Louisville, Kentucky by Friday night. As a result, rain chances
will persist through much of the period as the tropical remnants
combine with a cold front. LLWS is included at MEM, MKL, and TUP
late tonight through early Friday afternoon as 2000 ft winds will
average between 50-55 kts. MVFR conditions expected to prevail
through much of the period. SE/S winds will gradually veer SW then
NW as the depression moves northeast away from the area.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch through this evening for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Flash Flood Watch through this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 23, 3:58 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
358 AM CDT Fri Jun 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
358 AM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flash flood watch is in effect tonight for much of the Mid-South
except Northeast Mississippi and parts of Northeast Arkansas.

A few strong to severe storms are possible today to the East of
the center of circulation associated with the remnants of
Cindy....mainly in Northeast Mississippi and West Tennessee near
the Tennessee River. Brief tornadoes are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Friday evening.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:53 AM CDTFlash Flood WarningMEGPhillips3 hr
Jun 23, 9:04 AM CDTWind AdvisoryMEGCraighead, Crittenden, Cross, Lee, Mississippi, Phillips and 2 more4 hr
Jun 23, 3:14 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph61 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningMEGRandolph41 min
Jun 23, 4:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Randolph52 min
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett38 min
Jun 23, 4:42 PM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
Jun 23, 4:51 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett39 min
Jun 23, 4:54 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi34 min
Jun 23, 5:20 PM CDTFlash Flood WarningMEGCraighead, Greene3 hr
Jun 23, 5:21 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi54 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.